My son, John John is 6 years old and has been having some stomach issues. We took him to a pediatric gastronologist who wants to conduct a endoscopy. He will have to undergo general anesthesia. We are very nervous about this based on the boy from Wales as well as Tyler Poole.
Any thoughts about this?

Views: 368

Reply to This

Replies to This Discussion

Does he have a full stomach when he has his steroids? Do you give them to him after breakfast? And what do you give them with? I would have thought the chance of ulcers would be decreased based on when you give them and with what. My son James hasn't had any stomach issues yet, but then he is not yet 5 so who knows what will happen in the future. I hope, for your son's sake, that everything is okay.
Which boy from Wales do you mean?
Hi Carolyn

Developing stomach ulcers is a side effect of the prednisone drug. I give our son his delfazacort after he has food in his stomach which I'm sure you are doing this too. An endoscopy ( upper GI procedure) procedure will allow the GI doc to view John John's GI tract to see if any ulcers ( bleeding ulcers) have developed as a result of steroid use. A colonoscopy procedure can also be done to view the colon to assess for the same condition.

In the meantime, do you give zantac to John John? Since he is symptomatic, you could give him 75mg of zantc which is an over the counter product. You could give this to him prior to giving him the steroid to protect his tummy. If getting him to swallow pills is difficult, perhaps you could give it to him in liquid form.

In the meanwhile, have you observed any blood in his stools? I'm not sure how private he is at this age with using the bathroom, but once in a while I do a spot check on my son's stool to make sure I don't see any frank blood in his stool. Has the doctore requested any stool samples? Checked his blood count lately - cbc test?

I read a parent' s post on here written by Marcosdad about his son having the same symptoms and underwent an endoscopy procedure. Maybe you could email or inbox him for further details/questions.

Call me if you want to talk.

Keep me posted on John John's condition.

Tina
Justin has stomach and bowel problems occasionally. He has had several colonoscopys and endoscopys. They are very minor and caused him no problems at all. Some slight bottom discomfort and a scratchy throat for a day or so. Justin takes prednisone and when he takes it, we make sure he has had food. Justin is also on prevacid. He also eats two tums a night to help coat his stomach. He has been on prednisone for about 6yrs or so now. He has so far not had any ulcers or any other complications.

--Samantha
If he is on a proton pump inhibitor then chances of a peptic ulcer is reduced greatly since it reduces the acid produced in the digestive system. Before proton pump inhibitors they used to do surgeries to cut the nerve to these glands. They are not needed (I was told) and are left over from our evolution when we used to eat raw foods (acid used as antiseptic in digestive system). However, if using a PPI it is extremely important to give first thing in the morning 1/2 before eating since it needs to be taken on an empty stomache and digested before any other foods or drinks are introduced. Once food/drinks are introduced the stomach will start producing acid and thus cancelling the effect of the PPI. Many people take PPIs incorrectly and still get PUD. Possibly the boy from Wales was not taking his PPI correctly (I checked he was taking Omeprazole). Our son had stomach problems the whole time he was on the steroids and he was put on Prevacid. His stomach problems reduced once on Prevacid but didn't go away. He was on steroids for 2.5 years before we took him off it. He had an endoscopy and everything was fine. PPIs also may cause abdominal pain. We don't know what all the supplements with the steroids do to the stomach.
Thanks for all the input. Yes, John is on prevacid, however, he was only put on this about 1 month ago when we took him to the pediatrician, and he said he should be taking this with the long term use of Steroids. I do try to get him to eat first, and then take the prednisone, but we have about a 30 minutes window in the morning before the bus comes, so they normally are happening simultaneously.

Tina - Dr.Leschner never mentioned to us that he should be taking prevacid, but I knew you gave Mark Zantac. John still can not swallow a pill, so everything is chewable or liquid. Adding one more thing to his medicine regime has been challenging too.
I will check his stool, as the Gastro wants stool samples anyway, and I just have not been here when he has had a bowel movement lately.

The boy I was referring to in Wales died of a peptic ulcer at the age of 7

Again, thanks for the input.

Carolyn
Exactly what type of issues is he having?? is it pain or constipation or what???
Carolyn,

It sounds like you are not giving your son the Prevacid correctly since you mentioned you rush in the morning and have only 30 minutes. We also had this issue then the Gastro told us - No that is not an option! It must be taken 1/2 before any meals are given in the day, otherwise it is like not taking it at all. We had to wake him up early, give in the prevacid then he could watch some TV or get dressed, etc before eating. Once the 1/2 hr was up we fed him. It was tough at first because Marco wants to eat first thing as soon as he gets up.

We also stopped giving Marco the steroid and supplements in the morning because we wanted to have the PPI in the system without any doubt. We gave it to him as soon as he got home from school. We also stopped giving him supplements other than vitamin D and calcium. So only PPI in the morning and 1/2 hr before breakfast is what we did and that helped alot but not totally. Then we were told that the PPI may also cause some abdominal discomfort. He was very gassy too which didn't help his abdominal discomfort. We were told that calcium can cause that. So once we took him off everything including the steroids he was not gassy nor had any abdominal pain.


Carolyn Morrison said:
Thanks for all the input. Yes, John is on prevacid, however, he was only put on this about 1 month ago when we took him to the pediatrician, and he said he should be taking this with the long term use of Steroids. I do try to get him to eat first, and then take the prednisone, but we have about a 30 minutes window in the morning before the bus comes, so they normally are happening simultaneously.

Tina - Dr.Leschner never mentioned to us that he should be taking prevacid, but I knew you gave Mark Zantac. John still can not swallow a pill, so everything is chewable or liquid. Adding one more thing to his medicine regime has been challenging too.
I will check his stool, as the Gastro wants stool samples anyway, and I just have not been here when he has had a bowel movement lately.

The boy I was referring to in Wales died of a peptic ulcer at the age of 7

Again, thanks for the input.

Carolyn
John is having stomach aches (as a new 6 year old......he can not really describe it, but he also swings between being very constipated to loose stools....He is a little gassy, Frank.

Have you found that giving him the steroid in the afternoon gave any problems to sleeping at night? I may try to change that, if that is the case. Thanks for the tips.

A nurse told me, if the endoscopy is not going to change your treatment plan, than why do it? Just do the treatment plan....so we may just do that.

Carolyn
Both sets of Doctors, in Cincinnati and in Columbus have told us to make sure that we give the steroids in the morning, so that it stays in tune with their natural cortisol levels in their body. Obviously folks do seem to give it other times during the day, and I'm no doctor, I'm only commenting on what they told us. We get Kelvin up, get him eating breakfast (cereal,or toast or avacado with tortilla, or tortilla and beans) - he doesn't eat much though, give him something to drink with the food, give him liquid vitamin which also helps coat the stomach, then give him Deflazacort in bites of Go-Gurt. Then, immediately following the steroid, he eats a chocholate bite (Calcium). He has had no stomach issues at all. I think the combination of what we give may help coat the stomach enough, however, we've only given the steroid for a bit over 7 months so far. How long have the kids with stomach issues been taking steroids? I'm wondering if I should start something more now. Thanks, Michelle
Michelle,

I was also told by the doctor to give the steroid in the morning, so we have always done that. I do realize now, though that maybe they should also be taking some type of acid reflux medicine: Zantac, prilosec, pepcid, or prevacid. I think I am going to switch to Zantac, and give it to him once a day before bed.

Tina, any thoughts?

Carolyn
I don't know if this is much help or not, but we see a naturopath doctor as well and he cured my husband's acid reflux and heartburn by just telling him to drink lemon water of all things. In a kid's size glass, it would be 1/2 tsp. of lemon juice and fill it up with water. Joshua and his brother both drink it when they are having the same problem. It's cheaper than medication, whether prescription or over-the-counter, and it is healthy too. If we do run out though, we keep packaged calcium chews in the cupboard and they work just as well, but not as fast.

Naomi

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service